Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 112, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 31, 2024, 6:18 PM EDT for Holmes County, Stark County, Wayne County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2024, 6:18 PM EDT (22:18 UTC)
- Expired
- Jul 31, 2024, 7:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Holmes County, OH, Stark County, OH, Wayne County, OH
The radar
The Cleveland radar (KCLE), 86 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
452
WUUS51 KCLE 312218
SVRCLE
OHC075-151-169-312300-
/O.NEW.KCLE.SV.W.0112.240731T2218Z-240731T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
618 PM EDT Wed Jul 31 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southwestern Stark County in northeastern Ohio...
Southeastern Wayne County in northeastern Ohio...
Northeastern Holmes County in northeastern Ohio...
* Until 700 PM EDT.
* At 617 PM EDT, a severe thunderstorm was located over Mount Eaton,
or 15 miles northwest of Dover, moving east at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Massillon, Brewster, Navarre, Dalton, Wilmot, Mount Eaton,
Winesburg, Apple Creek, Beach City, Bolivar, Fredericksburg, Hills
And Dales, Mount Hope, and Perry Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4057 8189 4078 8194 4084 8145 4065 8142
4065 8144 4066 8144 4065 8147 4063 8167
4058 8167
TIME...MOT...LOC 2217Z 263DEG 8KT 4071 8166
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Iverson2 follow-up statements
406
WWUS51 KCLE 312234
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
634 PM EDT Wed Jul 31 2024
OHC075-151-169-312300-
/O.CON.KCLE.SV.W.0112.000000T0000Z-240731T2300Z/
Stark OH-Wayne OH-Holmes OH-
634 PM EDT Wed Jul 31 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN STARK...SOUTHEASTERN WAYNE AND NORTHEASTERN HOLMES
COUNTIES...
At 634 PM EDT, a severe thunderstorm was located over Brewster, or 14
miles northwest of Dover, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Massillon, Brewster, Navarre, Wilmot, Mount Eaton, Winesburg, Apple
Creek, Beach City, Bolivar, and Mount Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4064 8186 4078 8186 4079 8152 4075 8145
4066 8143 4066 8144 4065 8147 4063 8167
4059 8167
TIME...MOT...LOC 2234Z 268DEG 11KT 4071 8164
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Iverson547
WWUS51 KCLE 312253
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
653 PM EDT Wed Jul 31 2024
OHC075-151-169-312303-
/O.EXP.KCLE.SV.W.0112.000000T0000Z-240731T2300Z/
Stark OH-Wayne OH-Holmes OH-
653 PM EDT Wed Jul 31 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STARK...
SOUTHEASTERN WAYNE AND NORTHEASTERN HOLMES COUNTIES WILL EXPIRE AT
700 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
rain is still possible with this thunderstorm.
LAT...LON 4064 8186 4078 8186 4079 8152 4075 8145
4066 8143 4066 8144 4065 8147 4063 8167
4059 8167
TIME...MOT...LOC 2253Z 263DEG 8KT 4071 8159
$$
IversonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:21 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 31, 4:21 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 421 PM EDT Wed Jul 31 2024 .SYNOPSIS... Weak low pressure will track through the southern Great Lakes Thursday through Saturday, moving over Lake Erie or northern Ohio late Friday through early Saturday. A cold front will drag through on Saturday as the low exits to the southeast. && .NEAR TERM /THROUGH THURSDAY NIGHT/... It will be warm and humid for the near term forecast period with a few chances for showers and thunderstorms. With that said, a lot of the time will be spent rain-free with greater severe weather risk likely staying to our southwest. For this evening, a weak surface trough axis has caused a few showers and storms to develop from Ottawa County to Morrow County as of 3:45 PM. This trough will continue east through this evening, with a lake breeze also evident across inland northeast OH. The trough and perhaps the lake breeze will continue to focus isolated showers and thunder that will gradually move east through this evening. Handled with a window of 20-30% POPs. Shear and forcing are weak which should keep storms disorganized and severe weather potential minimal. However, with MLCAPE values pushing 1500 J/KG, DCAPE values of greater than 1000 J/KG, and steep low-level lapse rates of 8-9C/km any moderately strong thunderstorm cores could result in locally strong downburst winds. So don't want to rule out a few Special Wx Statements for gusty thunderstorm winds this evening with a warning not entirely ruled out if one or two storms briefly perk up a bit more than expected. We may see isolated showers/thunder persist east all the way into northwest PA by late this evening into the overnight, though expect any gustier wind potential to end around sunset. Lows will range from the upper 60s to mid 70s, warmest near downtown Cleveland. Thursday will be a mainly dry day with plenty of warmth and humidity once again. Will watch multiple mechanisms for potential scattered thunderstorm development in the afternoon and early evening...including another lake breeze and potential for a decaying MCS to our west Thursday morning to produce an outflow that sparks re-development in our western or southwestern counties. Do have some low (20%) POPs spreading in from the southwest Thursday morning to account for the potential for any MCS to graze the Findlay to Mansfield area if it holds together, though generally feel afternoon development is more likely with any MCS either dissipating before making it in or diving just to our southwest. Generally have 30-40% POPs for most of the area Thursday afternoon and early evening with a smaller area of higher POPs up to 60% where lake breeze storms appear most probable in parts of interior northeast OH. Highs on Thursday will range from the mid to upper 80s in Northwest PA to the upper 80s and lower 90s in OH, with peak heat index values in the lower 90s in PA and the mid-upper 90s in OH. Forcing and shear are again weak during the day Thursday so am not expecting much more than an isolated downburst threat if a stronger storm or two can develop during the afternoon or early evening. Diurnal showers/storms should wane in coverage and intensity Thursday evening and night as we lose heating, though a shortwave will move in from the west Thursday night. Increased forcing with this feature may allow convection that develops upstream Thursday afternoon to spread in from the west/southwest Thursday night. While POPs begin dropping off Thursday evening, especially farther east, have them quickly incresing again from the southwest, especially from the I-77 corridor points west. It will remain muggy Thursday night with lows again ranging from the upper 60s to low-mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... An upper level trough will drift from near Lake Michigan east across Ohio through the short term period. A pseudo warm front/moisture axis will be draped across the area on Friday morning and expect this to become the focus for convection through the afternoon. This will of course be impacted by the evolution of activity on Thursday night but would expect some decrease in coverage heading into the morning hours and lowered pops for the first half of the day. Dewpoints are forecast to be in the lower 70s with ML CAPE values of 1500-2000 J/kg developing during the afternoon. Just enough dry air wraps into this system for some breaks in the clouds early in the day which should lead to scattered to numerous thunderstorms filling in for the afternoon. The flow will be relatively light on Friday with PW values of around 2 inches and thunderstorms capable of producing high rainfall rates. Storm motion will tend to be light and possibly focused on the above mentioned boundary which could create a threat of heavy rainfall. In addition the Storm Prediction Center has a portion of the area in a Marginal Risk for severe weather, primarily driven by a concern for wet microbursts into the evening. High temperatures on Friday will be slightly lower due to greater coverage of clouds and showers but still quite muggy. Coverage of thunderstorms will decrease overnight with a weak cold front gradually settling south behind the departing trough through Saturday. Instability driven showers and thunderstorms will increase again Saturday afternoon but with greater coverage inland and drifting southeast with time. Temperatures will tend to peak in the lower to mid 80s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A ridge builds into the Ohio Valley on Sunday followed by a broad upper trough crossing the eastern Great Lakes Sunday night into Monday. Another weak cold front will move south across the area Sunday night but moisture will be limited along the front. Humidity values continue to fall behind the front as stronger high pressure builds east across the Great Lakes Region on Monday. The next system will be soon to follow as a quick moving shortwave trough slides across the Upper Midwest and Great Lakes Region on Tuesday. Models continue to show a compact area of surface low pressure passing near or north of Lake Erie Tuesday evening/night. We have low pops in the forecast and may need to adjust based on the track of this feature. && .AVIATION /18Z Wednesday THROUGH Monday/... Will watch for a couple of stray showers or storms along a lake breeze near CAK (and perhaps YNG) late this afternoon into early this evening. Only included a brief VCTS mention at CAK. Outflow from a decaying cluster of storms may spark an isolated shower or storm near TOL and FDY early this evening, though confidence in this is too low to include. If this potential increases an AMD would be needed. Otherwise, another cluster of storms is expected to dive into the Ohio Valley late tonight into Thursday morning. The current expectation is this will stay just to our southwest, though will need to monitor the FDY and MFD areas around 12z Thursday. Isolated to scattered storms may pop up on a lake breeze in Northeast OH/Northwest PA Thursday afternoon, along with along any outflow boundaries left from prior convection across the general region. This would largely occur after the end of the current TAF period. Outside of any thunderstorms VFR is expected through the TAF period. Light west-southwest winds at 5 to 10 knots this afternoon, with a lake breeze turning CLE and ERI to a more northwest direction. Winds turn light and southerly at <6 knots tonight, increasing to 5-10 knots out of the south-southwest Thursday. Outlook...Non-VFR possible in scattered and periodic showers and thunderstorms through Sunday. Greatest coverage expected Thursday night through early Saturday. && .MARINE... Aside from the far east end of Lake Erie where winds are starting off southwesterly at 10-20 knots late this afternoon, the wind field will tend to be 10 knots or less through Friday. Of greater concern would be outflow from any thunderstorms that impact the lake which will be possible through Saturday and do have potential to produce strong gusty winds and heavy rainfall. An area of low pressure is forecast to move across Ohio Friday into Saturday and north winds of around 10 knots will develop behind it by Saturday, increasing to 10- 15 knots by Sunday. A ridge with light winds returns for Monday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Sullivan NEAR TERM...Sullivan SHORT TERM...KEC LONG TERM...KEC AVIATION...Sullivan MARINE...KEC
Hazardous weather outlook, Jul 31, 3:39 AM EDT, 14 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 339 AM EDT Wed Jul 31 2024 LEZ061-147>149-167>169-PAZ001>003-010745- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the- Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on- the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on- the-Lake to Conneaut OH beyond 5 nm off shoreline to US- Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Northern Erie-Southern Erie-Crawford- 339 AM EDT Wed Jul 31 2024 This Hazardous Weather Outlook is for Lake Erie and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>146-162>166-OHZ010>014-020>023-029>033-037-038-047-089-010745- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina- Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Morrow- Holmes-Knox-Ashtabula Lakeshore- 339 AM EDT Wed Jul 31 2024 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. There is a marginal risk for strong to severe thunderstorms with isolated damaging wind gusts late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe thunderstorms with isolated damaging wind gusts Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>009-017>019-027-028-036-010745- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Marion- 339 AM EDT Wed Jul 31 2024 This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. There is a marginal risk for strong to severe thunderstorms with isolated damaging wind gusts late this afternoon and evening. Heat indices may approach the upper 90s to near 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for strong to severe thunderstorms with isolated damaging wind gusts Thursday afternoon and evening. Heat indices may approach the upper 90s to near 100 degrees Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 31, 5:38 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Cleveland OH
538 PM EDT Wed Jul 31 2024
OHZ031-032-038-312215-
Holmes OH-Stark OH-Wayne OH-
538 PM EDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STARK...
SOUTHEASTERN WAYNE AND NORTHEASTERN HOLMES COUNTIES THROUGH 615 PM
EDT...
At 537 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Dalton, or 8 miles east of Wooster, moving east
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wooster, Massillon, Orrville, Brewster, Navarre, Dalton, Holmesville,
Wilmot, Mount Eaton, Canal Fulton, Smithville, Apple Creek, Beach
City, Marshallville, Fredericksburg, Mount Hope, North Lawrence, and
Perry Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4089 8198 4091 8148 4065 8148 4063 8167
4062 8167 4059 8195
TIME...MOT...LOC 2137Z 270DEG 15KT 4079 8177
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
IversonThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:18 PM EDT | Special Marine Warning | CLE | 27 min | |
| Jul 31, 5:38 PM EDT | Special Weather Statement | CLE | Wayne | 37 min |
| Jul 31, 6:38 PM EDT | Special Weather Statement | CLE | Summit | 52 min |
| Jul 31, 6:53 PM EDT | Special Weather Statement | CLE | Portage | 37 min |
| Jul 31, 7:25 PM EDT | Special Weather Statement | CLE | Mahoning | 50 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.